Alert archive / California / Wind Advisories in 2018

Wind Advisory 15, NWS Las Vegas, NV

March 23, 2018Inyo County, California

NWS Las Vegas, NV issued this wind advisory at Mar 23, 2018, 4:49 AM PDT for Inyo County, California. It took effect at Mar 23, 2018, 5:00 PM PDT. It was in force for 34 hr.

The area

The counties it named.

The facts

Issued
Mar 23, 2018, 4:49 AM PDT (11:49 UTC)
In effect from
Mar 23, 2018, 5:00 PM PDT
Expired
Mar 25, 2018, 3:00 AM PDT
In force
34 hr
Issued by
NWS Las Vegas, NV

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 158 km from the middle of the area, began a volume at 11:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 11.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2018-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2018-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1440 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

084 
WWUS75 KVEF 231149
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
449 AM PDT Fri Mar 23 2018

CAZ519-232200-
/O.EXP.KVEF.WI.Y.0014.000000T0000Z-180323T1200Z/
/O.NEW.KVEF.WI.Y.0015.180324T0000Z-180324T1600Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
449 AM PDT Fri Mar 23 2018

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 9 AM PDT
SATURDAY...
...WIND ADVISORY WILL EXPIRE AT 5 AM PDT EARLY THIS MORNING...

The National Weather Service in Las Vegas has issued a Wind
Advisory, which is in effect from 5 PM this afternoon to 9 AM PDT
Saturday. 

* TIMING...Gusty winds will decrease slightly today before
  increasing once again tonight before decrease Saturday morning.
  
 
* WINDS...West winds 40 to 50 MPH in valley locations and up to 65
  MPH along exposed slopes and ridgetops.

* IMPACTS...Strong winds could make driving difficult due to
  strong crosswinds. Snow and blowing snow possible as well.  
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult.

&&

$$

CAZ520-525-NVZ019-231300-
/O.EXP.KVEF.WI.Y.0014.000000T0000Z-180323T1200Z/
Owens Valley-Morongo Basin-Spring Mountains-Red Rock Canyon-
Including Bishop, Independence, Lone Pine, Olancha,
Morongo Valley, Yucca Valley, Twentynine Palms, 
The Town Of Mt Charleston, and Red Rock Canyon
449 AM PDT Fri Mar 23 2018

...WIND ADVISORY WILL EXPIRE AT 5 AM PDT EARLY THIS MORNING...

Winds have decreased around the Morongo Basin. The wind advisory
will be allowed to expire. 

$$
6 follow-up statements
483 
WWUS75 KVEF 232113
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
213 PM PDT Fri Mar 23 2018

CAZ519-241200-
/O.CON.KVEF.WI.Y.0015.180324T0000Z-180324T1600Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
213 PM PDT Fri Mar 23 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT SATURDAY...

* TIMING...Gusty winds will decrease slightly today before 
  increasing once again tonight before decrease Saturday 
  morning. 

* WINDS...West winds 40 to 50 MPH in valley locations and up to 
  65 MPH along exposed slopes and ridgetops. 

* IMPACTS...Strong winds could make driving difficult due to 
  strong crosswinds. Snow and blowing snow possible as well. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult.

&&

$$
329 
WWUS75 KVEF 232216
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
316 PM PDT Fri Mar 23 2018

CAZ523-NVZ019-241200-
/O.NEW.KVEF.WI.Y.0016.180324T1800Z-180325T1000Z/
Western Mojave Desert-Spring Mountains-Red Rock Canyon-
Including Barstow, Daggett, Fort Irwin, 
The Town Of Mt Charleston, and Red Rock Canyon
316 PM PDT Fri Mar 23 2018

...WIND ADVISORY IN EFFECT FROM 11 AM SATURDAY TO 3 AM PDT
SUNDAY...

The National Weather Service in Las Vegas has issued a Wind
Advisory, which is in effect from 11 AM Saturday to 3 AM PDT
Sunday. 

* TIMING...Winds will increase late Saturday morning and begin to
  decrease early Sunday. Winds will peak during the late 
  afternoon hours Saturday.

* WINDS...Sustained winds 25 to 35 MPH and gusts of 35 to 45 MPH.
  Gusts up to 55 MPH are possible in higher terrain, mainly the
  Spring Mountains.

* IMPACTS...Strong gusts may lead to difficult driving conditions
  due to crosswinds. Areas of blowing dust may also affect
  motorists due to restricted visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$

CAZ519-241200-
/O.CON.KVEF.WI.Y.0015.180324T0000Z-180324T1600Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
316 PM PDT Fri Mar 23 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT SATURDAY...

* TIMING...Gusty winds will decrease slightly today before 
  increasing once again tonight before decrease Saturday 
  morning. 

* WINDS...West winds 40 to 50 MPH in valley locations and up to 
  65 MPH along exposed slopes and ridgetops. 

* IMPACTS...Strong winds could make driving difficult due to 
  strong crosswinds. Snow and blowing snow possible as well. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult.

&&

$$
580 
WWUS75 KVEF 241143
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
443 AM PDT Sat Mar 24 2018

CAZ519-242000-
/O.EXT.KVEF.WI.Y.0015.000000T0000Z-180325T1000Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
443 AM PDT Sat Mar 24 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 3 AM PDT SUNDAY...

* TIMING...Gusty winds expected to continue today before
  decreasing late tonight.

* WINDS...West winds 30 to 50 MPH in valley locations and up to 
  65 MPH along exposed slopes and ridgetops. 

* IMPACTS...Strong winds could make driving difficult due to 
  strong crosswinds. Snow and blowing snow possible as well. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 60 mph can make 
driving difficult.

&&

$$

CAZ523-NVZ019-242000-
/O.CON.KVEF.WI.Y.0016.180324T1800Z-180325T1000Z/
Western Mojave Desert-Spring Mountains-Red Rock Canyon-
Including Barstow, Daggett, Fort Irwin, 
The Town Of Mt Charleston, and Red Rock Canyon
443 AM PDT Sat Mar 24 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
3 AM PDT SUNDAY...

* TIMING...Winds will increase later this morning, peak during the
  afternoon and evening hours before starting to decrease early
  Sunday morning.
 
* WINDS...Sustained winds 25 to 35 MPH and gusts of 35 to 45 MPH.
  Gusts up to 55 MPH are possible in higher terrain, mainly the
  Spring Mountains and Red Rock Canyon. 

* IMPACTS...Strong gusts may lead to difficult driving 
  conditions due to crosswinds. Areas of blowing dust may also 
  affect motorists due to restricted visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$
106 
WWUS75 KVEF 242007
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
107 PM PDT Sat Mar 24 2018

CAZ523-NVZ019-250400-
/O.CON.KVEF.WI.Y.0016.000000T0000Z-180325T1000Z/
Western Mojave Desert-Spring Mountains-Red Rock Canyon-
Including Barstow, Daggett, Fort Irwin, 
The Town Of Mt Charleston, and Red Rock Canyon
107 PM PDT Sat Mar 24 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT SUNDAY...

* TIMING...Winds will increase later this morning, peak during 
  the afternoon and evening hours before starting to decrease 
  early Sunday morning. 

* WINDS...Sustained winds 25 to 35 MPH and gusts of 35 to 45 
  MPH. Gusts up to 55 MPH are possible in higher terrain, mainly 
  the Spring Mountains and Red Rock Canyon. 

* IMPACTS...Strong gusts may lead to difficult driving 
  conditions due to crosswinds. Areas of blowing dust may also 
  affect motorists due to restricted visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$

CAZ519-250400-
/O.CON.KVEF.WI.Y.0015.000000T0000Z-180325T1000Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
107 PM PDT Sat Mar 24 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT SUNDAY...

* TIMING...Gusty winds expected to continue today before 
  decreasing late tonight. 

* WINDS...West winds 30 to 50 MPH in valley locations and up to 
  65 MPH along exposed slopes and ridgetops. 

* IMPACTS...Strong winds could make driving difficult due to 
  strong crosswinds. Snow and blowing snow possible as well. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 60 mph can make
driving difficult.

&&

$$
863 
WWUS75 KVEF 250348
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
848 PM PDT Sat Mar 24 2018

CAZ523-NVZ019-251000-
/O.CON.KVEF.WI.Y.0016.000000T0000Z-180325T1000Z/
Western Mojave Desert-Spring Mountains-Red Rock Canyon-
Including Barstow, Daggett, Fort Irwin, 
The Town Of Mt Charleston, and Red Rock Canyon
848 PM PDT Sat Mar 24 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT SUNDAY...

* TIMING...Gusty winds will continue this evening before starting 
  to decrease early Sunday morning. 

* WINDS...Sustained winds 25 to 35 MPH and gusts of 35 to 45 
  MPH. Gusts up to 55 MPH are possible in higher terrain, mainly 
  the Spring Mountains and Red Rock Canyon. 

* IMPACTS...Strong gusts may lead to difficult driving 
  conditions due to crosswinds. Areas of blowing dust may also 
  affect motorists due to restricted visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$

CAZ519-251000-
/O.CON.KVEF.WI.Y.0015.000000T0000Z-180325T1000Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
848 PM PDT Sat Mar 24 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT SUNDAY...

* TIMING...Gusty winds will continue this evening before starting
  to decrease early Sunday morning.  

* WINDS...West winds 30 to 50 MPH in valley locations and up to 
  65 MPH along exposed slopes and ridgetops. 

* IMPACTS...Strong winds could make driving difficult due to 
  strong crosswinds. Snow and blowing snow possible as well. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 60 mph can make
driving difficult.

&&

$$
036 
WWUS75 KVEF 250942
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
242 AM PDT Sun Mar 25 2018

CAZ523-NVZ019-251045-
/O.EXP.KVEF.WI.Y.0016.000000T0000Z-180325T1000Z/
Western Mojave Desert-Spring Mountains-Red Rock Canyon-
Including Barstow, Daggett, Fort Irwin, 
The Town Of Mt Charleston, and Red Rock Canyon
242 AM PDT Sun Mar 25 2018

...WIND ADVISORY WILL EXPIRE AT 3 AM PDT EARLY THIS MORNING...

The wind advisory will be allowed to expire. However, locally 
stronger west wind gusts to 40 mph will remain a possibility 
across northwest San Bernardino County today. 

$$

CAZ519-251045-
/O.EXP.KVEF.WI.Y.0015.000000T0000Z-180325T1000Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
242 AM PDT Sun Mar 25 2018

...WIND ADVISORY WILL EXPIRE AT 3 AM PDT EARLY THIS MORNING...

The wind advisory will be allowed to expire. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Mar 23, 3:40 AM PDT, 1 hour 9 minutes earlier.

Area forecast discussion, Mar 23, 3:40 AM PDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
340 AM PDT Fri Mar 23 2018

.SYNOPSIS...Any remaining showers and thunderstorms will be over
Mohave and Lincoln County this morning. Elsewhere, look for more
sunshine and warmer temperatures. A colder storm will bring wind and
chances for showers to the Sierra beginning Saturday and spreading
across the southern Great Basin Sunday and Monday. Temperatures will
remain below late March normals through the first half of the
upcoming week.
&&

.DISCUSSION...Through Thursday.

Ongoing showers and isolated thunderstorms over southeast Nevada
and northwest Arizona will come to an end later this morning as
shortwave just to the west of Las Vegas quickly moves toward the Four
Corners. NAM shows some weak CAPE redeveloping across eastern
Lincoln and northern Mohave Counties this afternoon. However, HRRR
does not show anything redeveloping so kept the forecast dry.

Wind becomes our issue tonight and Saturday. Cold upper low off the
Northwest Coast sags south tonight and Saturday leading to stronger
winds aloft and tightening surface pressure gradient in the the lee
of the the Sierra. Cross section across the southern Sierra shows
support for strong mid/upper slope westerly winds tonight through
about 8 am Saturday morning. Belt of strong southwesterly surface
winds encompasses all of the high desert of San Bernardino County
Saturday, as well as parts of southern Nevada and northwest Arizona.
Have higher confidence that a Wind Advisory will be needed for
northwest San Bernardino County Saturday. It will be windy, and
outside of the Lake Mead Natl Rec Area have less confidence that
wind advisory criteria would be met across southern Nevada and
northwest Arizona. A Lake Wind Advisory could be needed for the Lake
Mead NRA.

The trough to our northwest will slide southeast across the southern
Great Basin and Mojave Desert Sunday and Monday with an upper low
closing off over Arizona Tuesday. Best chance of showers will be in
Inyo, Esmeralda, central Nye and Lincoln Counties Sunday/Monday, and
finally in Mohave County Monday and possibly Tuesday. We will need
to watch for gusty north winds on the backside of the upper low
Monday-Wednesday, especially down the Colorado River Valley. Mild
temperatures today and Saturday will turn cooler with the trough
Sunday and Monday.

Low over Arizona shifts east Wednesday and Thursday allowing for H5
heights rises leading to a rapid warm up under stronger late March
sun.
&&

.AVIATION...For McCarran...Expect dry and clearing conditions after
12Z today with shower activity moving rapidly east. A challenging,
low confident wind forecast today with gusty southwest winds 20-30
knots through about 15Z then are forecasted to decrease as the wind
direction switches to the north mid-late morning. East to southeast
winds are then forecast in the early-mid afternoon before turning
southwest and becoming gusty by this evening.

For the rest of southern Nevada, northwest Arizona and southeast
California...Gusty southwest winds across the deserts this morning
with decreasing winds elsewhere. Winds increase out of the west to
southwest across Inyo, San Bernardino and Nye counties this
afternoon spreading into Clark, Lincoln and Mohave counties this
evening. Lingering showers in eastern Lincoln and northern Mohave
counties this morning with dry and clearing conditions everywhere
this afternoon.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

Discussion...Pierce
Aviation...Salmen

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Mar 23, 12:03 AM PDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1203 AM PDT FRI MAR 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     NON-TSTM WND GST 19 S HAIWEE             35.87N 117.92W
03/22/2018  M58 MPH          INYO               CA   MESONET

            FIVE MILE RAWS (FMRC1).

&&
Local storm report, Mar 23, 12:04 AM PDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
1204 AM PDT FRI MAR 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     NON-TSTM WND GST 19 S HAIWEE             35.87N 117.92W
03/22/2018  M58 MPH          INYO               CA   MESONET

            FIVE MILE RAWS (FMRC1).

0700 PM     HEAVY SNOW       6 ESE SOUTH LAKE        37.13N 118.48W
03/22/2018  M27.0 INCH       INYO               CA   MESONET

            BIG PINE CREEK SNOTEL. SNOWFALL TOTAL FROM
            NOON WEDNESDAY THROUGH 7 PM THURSDAY.

0700 PM     HEAVY SNOW       9 WNW ROUND VALLEY      37.46N 118.74W
03/22/2018  M23.0 INCH       INYO               CA   MESONET

            ROCK CREEK LAKES SNOTEL. SNOWFALL TOTAL FROM
            NOON WEDNESDAY THROUGH 7 PM THURSDAY.

0700 PM     HEAVY SNOW       1 NNE SOUTH LAKE        37.18N 118.56W
03/22/2018  M33.0 INCH       INYO               CA   MESONET

            SOUTH LAKE SNOTEL. SNOWFALL TOTAL FROM NOON
            WEDNESDAY THROUGH 7 PM THURSDAY.

0700 PM     HEAVY SNOW       1 SSE SOUTH LAKE        37.16N 118.56W
03/22/2018  M28.0 INCH       INYO               CA   MESONET

            SAWMILL SNOTEL. SNOWFALL TOTAL FROM NOON
            WEDNESDAY THROUGH 7 PM THURSDAY.

0246 PM     SNOW             ASPENDELL               37.24N 118.60W
03/22/2018  M7.0 INCH        INYO               CA   TRAINED SPOTTER

            SPOTTER REPORTED A MEASURED 7.00 INCHES OF
            SNOWFALL AS WELL AS 1.00 OF MEASURED
            RAINFALL.

1240 PM     NON-TSTM WND GST 3 W RACHEL              37.65N 115.80W
03/22/2018  M63 MPH          LINCOLN            NV   MESONET

            SAND SPRING VALLEY (NSSV).

1200 PM     NON-TSTM WND GST 5 NE MT. CHARLESTON     36.32N 115.58W
03/22/2018  M61 MPH          CLARK              NV   MESONET

            SPRING MOUNTAIN YOUTH CAMP (SMYC).

0950 AM     NON-TSTM WND GST 11 W ALAMO              37.34N 115.36W
03/22/2018  M62 MPH          LINCOLN            NV   MESONET

            TIKABOO PEAK (NTIK).

&&

WOLCOTT

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 3:16 PM PDTWind AdvisoryVEFSan Bernardino36 hr

Nearby

Wind Advisories in California, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.